Hail, Riley
- When
- December 26, 11:54 PM CST
- Where
- Riley County, 0.54 mi E of Manhattan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.180, -96.570
An interesting weather event took place the evening of the 26th through the morning hours of the 27th as an intense shortwave trough swung through the central plains states. Strong warm advection ahead of the upper trough and modest elevated instability allowed scattered thunderstorms to develop, mainly across northeast and east central Kansas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
An interesting weather event took place the evening of the 26th through the morning hours of the 27th as an intense shortwave trough swung through the central plains states. Strong warm advection ahead of the upper trough and modest elevated instability allowed scattered thunderstorms to develop, mainly across northeast and east central Kansas. A few reports of hail and strong winds were relayed to the NWS. A strong surface cold front brought sub-freezing surface temperatures to the region quickly during the early morning hours. This shallow freezing layer and persistent warm advection aloft set the stage for a period of freezing rain and between one quarter and one half inch of ice accumulation, primarily across Jackson and Jefferson Counties. Light snow later in the afternoon brought a dusting of snow to up to around half of an inch for portions of northeast and east central Kansas. Several accidents were reported due to relatively heavy traffic flow after the Christmas holiday, but no injuries or fatalities occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 26, 11:47 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1147 PM CST FRI DEC 26 2008 .UPDATE... UPDATED DISCUSSION FOR CONVECTIVE TRENDS. && .DISCUSSION... LATEST RADAR TRENDS SHOW THE SFC COLD FRONT IS ACTUALLY UNDERCUTTING THE CONVECTION...WHICH INITIALLY DEVELOPED AHEAD OF THE FRONT. WITH THIS ACTIVITY REMAINING ELEVATED AND THE FRONT PUSHING SOUTHEAST...THE TREAT FOR DAMAGING WINDS AND HAIL WILL LIKELY DECREASE. THOUGH LARGE HAIL MAY STILL BE POSSIBLE. THE GREATER TORNADO THROUGH WOULD BE WITH ANY DISCRETE THUNDERSTORMS THAT FORM AHEAD OF THE FRONT OVER EAST CENTRAL KS. WOLTERS && .AVIATION... OUTSIDE OF THE THUNDERSTORMS...AM BECOMING A LITTLE MORE PESSIMISTIC FOR LOW CIGS AND PRECIP. 00Z NAM HAS BACKED OFF ON THE LOW LEVEL SATURATION BEHIND THE FRONT AND THIS IS SUPPORTED BY OBS UPSTREAM. WILL MONITOR TS COVERAGE ALONG THE FRONT. OTHERWISE WILL OPT TO GO VFR THROUGH THE PERIOD. CONFIDENCE IN PRECIP THROUGH THE DAY SATURDAY IS NOT HIGH ENOUGH TO INCLUDE ATTM MAINLY DUE TO THE MID LEVEL DRY AIR SEEN ON 00Z TOP RAOB AND 05Z WATER VAPOR NOT SHOWING MUCH OF A FETCH OF MID LEVEL MOISTURE. THOUGH IF THERE IS SOME LIGHT PRECIP...IT MAY END UP BEING FZDZ OR FZRA WITH THE SNOW GROWTH REGION TO DRY FOR ICE CRYSTALS. WOLTERS && .DISCUSSION.../314 PM CST FRI DEC 26 2008/ THE 19Z WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 12Z UPPER AIR MAPS SHOWED AN INTENSE UPPER LEVEL TROUGH MOVING ACROSS SOUTHEAST CA SOUTHERN NV INTO UT AND AZ. A LEAD UPPER LEVEL TROUGH WAS LIFTING NORTHEAST ACROSS THE NORTHERN PLAINS. 850MB ANALYSIS SHOWED DEEP GULF MOISTURE EXTENDING NORTHWARD FROM THE GULF INTO CENTRAL OK AND EASTWARD ACROSS THE AR AND MO BORDER. THE DEEPER MOISTURE MAY HAVE MOVED NORTHEAST ACROSS SOUTHEAST KS THIS AFTERNOON. THE 20Z SURFACE MAP SHOWED A DEEP 992 MB LEE CYCLONE ACROSS SOUTHEAST CO WITH AN INVERTED SFC TROUGH EXTENDING NORTHEAST INTO SOUTHEAST SD. STRONG SOUTHERLY WINDS WERE ADVECTING MOISTURE NORTHWARD ACROSS OK AND INTO EASTERN KS. HIGHS HAVE WARMED INTO THE MID AND UPPER 60 ACROSS MOST OF THE CWA. TOPEKA BROKE THE RECORD HIGH OF 64 DEGREES FOR THIS DATE. TONIGHT...THE 5H TROUGH ACROSS THE 5H CONUS WILL LIFT NORTHEAST INTO THE CENTRAL AND SOUTHERN HIGH PLAINS. DEEP MOISTURE WILL CONTINUE TO BE ADVECTED NORTHEAST ACROSS CENTRAL TX...EASTERN OK AND ACROSS SOUTHEAST AND EASTERN KS. BY 00Z THE WESTERN EDGE OF THE DEEPER MOISTURE WILL BE ALONG AND SOUTHEAST OF THE KS TURNPIKE BY 00Z. THE 18Z RUN OF THE NAM SHOWS CONVECTION BREAKING OUT SOUTHEAST OF THE TURNPIKE AFTER 00Z. IF THUNDERSTORMS DO DEVELOP ACROSS THE SOUTHEAST COUNTIES THIS EVENING THE ENVIRONMENT MAY BE FAVORABLE FOR SOME OF THE SFC BASED STORMS TO BECOME SEVERE GIVEN MLCAPE VALUES IN THE 500-1000 J/KG RANGE...ALONG WITH 60 KTS OF 0-6KM SHEAR AND 0-3KM SRH OF 200-250 J/KG. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORM WOULD BE LARGE HAIL AND DAMAGING WINDS. ANOTHER CONCERN WOULD BE IF A LINE OF STRONGER CONVECTION DEVELOPS ACROSS THE SOUTHEAST COUNTIES OF THE CWA EARLY THIS EVENING... IT COULD LIMIT THE THE DEEPER MOISTURE AHEAD OF THE SFC COLD FRONT MOVING ACROSS THE CWA LATER TONIGHT. HOWEVER...IF STORMS REMAIN ISOLATED TO SCATTERED...THE DEEPER MOISTURE WILL BE IN PLACE ACROSS MOST OF EAST CENTRAL AND NORTHEAST KS FOR SCATTERED THUNDERSTORMS TO DEVELOP AHEAD OF THE SURFACE COLD FRONT LATE THIS EVENING AND THROUGH THE EARLY MORNING HOURS. ONCE AGAIN THE ENVIRONMENT WILL BE FAVORABLE FOR SOME OF THESE THUNDERSTORMS TO BE SEVERE WITH QUARTER SIZE HAIL AND DAMAGING OUTFLOW WINDS. THE SCATTERED THUNDERSTORMS MAY CONGEAL INTO A SQUALL LINE FROM I-35 SOUTH. SATURDAY...THE UPPER TROUGH ACROSS THE HIGH PLAINS WILL MOVE EAST ACROSS THE CENTRAL AND SOUTHERN PLAINS. THE COLD FRONT WILL MOVE SOUTHEAST OF THE CWA. HIGHS WILL ONLY REACH THE LOWER TO MID 30S ACROSS MOST OF THE AREA. HIGHS ACROSS THE SOUTHEAST COUNTIES MAY FALL THROUGH THE DAY DUE TO THE LOW-LEVEL CAA BEHIND THE FRONT. LIFT AHEAD OF THE 5H TROUGH WILL CAUSE SOME LIGHT SNOW OR RAIN MIXED WITH SNOW TO DEVELOP DURING THE LATE MORNING AND AFTERNOON HOURS. TEMPERATURES SHOULD COOL ENOUGH WITHIN THE VERTICAL COLUMN FOR LIGHT SNOW DURING THE AFTERNOON HOURS. NO ACCUMULATIONS ARE EXPECTED. GARGAN UPPR LVL TROF AXIS WILL BE SWINGING THRU THE FA ON SAT NIGHT. DESPITE STG Q-G FORCING FOR ASCENT IN THE H5 TO H3 LAYER...IT APPEARS OVERALL VERTICAL MOTION WL BE LIMITED DUE TO A FAIRLY STABLE ATMOSPHERE AND LIMITED MOISTURE. THUS WL MAINTAIN PREVIOUS DRY FORECAST...BUT NAM/EC CONT TO WANT TO PAINT LIGHT QPF IN THIS Q-G BULLSEYE ON SAT EVNG. OTHERWISE...AIR BEHIND SYSTEM CONTS TO LOOK TO BE OF PACIFIC ORIGIN AND WAA WL ALREADY GET STARTED BY SUN AFTN. THIS WL LEAD TO ABOVE NORMAL TEMPERATURES GENERALLY THROUGH OUT THE EXTENDED FORECAST. THE WARMEST DAY ATTM APPEARS TO BE ON MON WHERE HIGHS WERE INCREASE INTO THE 50S. ZONAL FLOW OVERHEAD COMBINED WITH DECENT MIXING AND H85 TMPS ARND +10 C SHLD YIELD A WARM DAY UNDER MOSTLY SUNNY SKIES. NEXT CLIPPER IN THE ZONAL FLOW WL RACE ACRS THE NRN PLAINS ON TUES SENDING A WK AND DRY CDFNT THRU THE AREA AREA. TMPS WL BE KNOCKED DOWN BACK INTO THE 40S FOR HIGHS FOR TUES/WED. NEXT CLIPPER IN THIS FORECAST PERIOD WL START TO DROP INTO THE NRN PLAINS ON THUR. 00Z/26 DEC EC REALLY AMPLIFIED THIS SHRTWV AS IT CROSSED THE CENTER OF THE CONUS...BUT THIS SEEMED TO BE AN OUTLIER AND WAS DISCOUNTED WITH A MORE FLAT ZONAL FLOW PREFERRED. DID GO A LITTLE COOLER FOR TMPS ON THURS AND FRI /CLOSER TO CLIMO/ GIVEN THE UNCERTAINLY OF THE UPPR LVL PATTERN AT THIS RANGE...BUT CONT WITH A DRY A DRY FORECAST GIVEN LITTLE MOISTURE RETURN EXPECTED AND GENERALLY WEAK SYSTEMS. BOUSTEAD && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1028 PM CST FRI DEC 26 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-280430- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1028 PM CST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE LIKELY OVERNIGHT ACROSS MAINLY EAST CENTRAL KANSAS AND PARTS OF NORTHEAST KANSAS. THE MOST LIKELY AREA TO SEE SEVERE WEATHER IS EAST OF A LINE FROM COUNCIL GROVE TO VALLEY FALLS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL AROUND AN INCH IN DIAMETER. AN ISOLATED TORNADO IS ALSO POSSIBLE. A TORNADO WATCH HAS BEEN ISSUED UNTIL 5 AM FOR THESE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOME LIGHT SNOW OR FREEZING RAIN MAY FALL ACROSS NORTH CENTRAL... NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE DAY SATURDAY. LITTLE OR NO ACCUMULATIONS ARE EXPECTED...BUT THERE MAY BE ENOUGH PRECIP FOR SOME SLICK SPOTS TO DEVELOP ON ROADS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACROSS EAST CENTRAL KANSAS SHOULD REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR THEIR LOCAL LAW ENFORCEMENT. WOLTERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1126 PM CST FRI DEC 26 2008 KSZ022-035-036-270545- DICKINSON-GEARY-RILEY- 1126 PM CST FRI DEC 26 2008 ...SIGNIFICANT WEATHER ALERT FOR RILEY...GEARY AND DICKINSON COUNTIES... THROUGH 1145 PM CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 60 MPH ACROSS PORTIONS OF RILEY...GEARY AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE JUNCTION CITY...GRANDVIEW PLAZA AND OGDEN. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 289 AND 312 COULD ALSO BE AFFECTED. A TORNADO WATCH IS ALSO IN EFFECT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1146 PM CST FRI DEC 26 2008 KSZ022-023-270600- POTTAWATOMIE-RILEY- 1146 PM CST FRI DEC 26 2008 ...SIGNIFICANT WEATHER ALERT FOR RILEY AND POTTAWATOMIE COUNTIES... THROUGH MIDNIGHT CST...A THUNDERSTORM WILL MOVE NORTHEAST AT 60 MPH ACROSS PORTIONS OF RILEY AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE EASTERN MANHATTAN...TUTTLE CREEK STATE PARK AND ST. GEORGE.
The Topeka radar (KTWX), 36 km away, was scanning. The volume nearest the first event began at 06:00 UTC.
4 thunderstorm wind, 3 ice storm, 1 hail. Local standard time, as filed.
La Hacienda restaurant, the Burlington Middle School sign, a grain bin at the intersection of Cross and Cleveland, and play equipment at the Trinity Lutheran Preschool were all damaged by the thunderstorm winds.
Several reports of damage from New Strawn. The Southern Coffey County Middle School had a portion of it's roof torn off. All 24 doors at Bahr Storage were blown off. A barn and a grain bin also sustained damage.
Ice across Jefferson County accumulated to one quarter to one half of an inch thick, as measured by trained spotters. Local emergency management also reported that up to 800 citizens were without power for a few hours on the 27th as a result of three main transformers failing when impacted by the ice.
Ice accumulations of around one quarter of an inch were common across Jackson County, as measured by several trained spotters.
A 100 foot tall tower was blown down in the town of Princeton.
Spotters reported up to half of an inch of accumulated ice in Osage County.
Large pole barn reported to have been blown down onto it's side.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148610, 148618, 148617, 148614, 148613, 148611, 148615, 148612.